Diagnostic Dilemma: Dermatology

February 1, 2008

A 31-year-old man presented in May 2007 with generalized painful, ulcerated, and necrotic papules and plaques worsening for the last few months. He had been diagnosed with mycosis fungoides in October 2005. Treatments included topical corticosteroids and psoralen with ultraviolet A light therapy (PUVA), with the latter being discontinued because of the development of blisters. For the last 6 months, he had been treated with oral bexarotene (Targretin), with initial improvement of his skin lesions.

Test your diagnostic skills with the following dermatology quiz. Answers are on page 2.

A 31-year-old man presented in May 2007 with generalized painful, ulcerated, and necrotic papules and plaques worsening for the last few months. He had been diagnosed with mycosis fungoides in October 2005. Treatments included topical corticosteroids and psoralen with ultraviolet A light therapy (PUVA), with the latter being discontinued because of the development of blisters. For the last 6 months, he had been treated with oral bexarotene (Targretin), with initial improvement of his skin lesions.

On physical examination, there were painful, erythematous hyperkeratotic, crusted, annular and circinar plaques and papules, many with central ulceration and drainage of serosanguinous fluid, involving scalp, face (including mouth), neck, trunk, and extremities (see Figures 1A and 1B). He was afebrile, and the vital signs were normal. There was cervical and axillary lymphadenopathy but no hepatosplenomegaly noted. The remainder of the physical examination was unremarkable.

Laboratory evaluation showed a normal blood cell count except for elevated platelet count 4.3 105/L. Comprehensive chemistry panel was normal except for mildly elevated LDH 224 U/L. Sézary cell count was negative. A punch biopsy was performed (see Figures 2A and 2B).

1) The photographs reveal findings noted at the time of a diagnostic and therapeutic procedure. What is your diagnosis?

a) Bullous erythema multiforme
b) Mycosis fungoides CD8+ cytotoxic T-cell lymphoma
c) Disseminated squamous cell
d) Cutaneous epidermotropic
e) Necrotizing vasculitis carcinomas

1. The correct answer is (d) cutaneous epidermotropic CD8+ cytotoxic T-cell lymphoma. A biopsy specimen taken from the skin showed marked parakeratosis, necrotic keratinocytes, and a prominent epidermotropic infiltrate of large, pleomorphic lymphoid cells with irregular, hyperchromatic nuclei (see Figure 2A) and a dermal patchy infiltrate of similar atypical cells involving adnexal structures.

Atypical cells were positive for CD3, CD8 (see Figure 2B), T-cell intracellular antigen 1 (TIA-1), and CD45RA, and negative for CD4, CD20, CD30, and CD56. Peripheral blood for T-cell receptor rearrangement analysis was negative.

Cutaneous CD8+ epidermotropic cytotoxic T-cell lymphomas, first recognized by Berti et al, may clinically and histologically resemble patch-stage mycosis fungoides. In fact, subtypes of mycosis fungoides, such as pagetoid reticulosis, and other variants of cutaneous T-cell lymphoma (CTCL), such as lymphomatoid papulosis and CD30+ anaplastic large cell lymphoma, can demonstrate a CD8+ rather than a CD4+ T-cell phenotype in a minority of cases.[1]

The revised WHO-EORTC consensus classification for cutaneous lymphomas categorizes epidermotropic CD8+ cytotoxic T-cell lymphoma as a provisional entity within the group of peripheral T-cell lymphomas.[2]

Data available from the literature suggest that the epidermotropic CD8+ phenotype represents an aggressive and distinct disease entity, with a median survival of less than 3 years, that frequently presents in the skin followed by rapid nodal and bone marrow involvement.[3,4] Reported therapies include PUVA, bexarotene, interferons, doxorubicin, multiagent chemotherapy such as CHOP, and radiation.[3,4]

Despite initial responses to treatment, the rapid development of generalized ulcerated plaques dominated our patient's clinical picture.

According to Berti et al, epidermotropic CD8+ cytotoxic CTCLs have a Th1 cytokine profile in contrast to most CD4+ CTCLs, suggesting that Th1-augmenting therapies might be counterproductive and could result in deterioration rather than amelioration of the disease.[3]

Our patient received aggressive chemotherapy regimens with Hyper-CVAD—fractionated cyclophosphamide, vincristine, doxorubicin, and dexamethasone alternating with high-dose methotrexate [MTX] and cytarabine therapy, together with intrathecal MTX prophylaxis—gemcitabine (Gemzar), and ICE (ifosfamide, carboplatin, and etoposide).

Despite this treatment, the patient progressed rapidly. He underwent a donor-unrelated allogeneic stem cell transplant in September 2007, and remains in remission 3 months after completion of treatment.

References:

1. Lu D, Patel KA, Duvic M, et al: Clinical and pathological spectrum of CD8-positive cutaneous T-cell lymphomas. J Cutan Pathol 29:465-472, 2002.

2. Willemze R, Jaffe ES, Burg G, et al: WHO-EORTC classification for cutaneous lymphomas. Blood 105:3768-3785, 2005.

3. Berti E, Tomasini D, Vermeer MH, et al: Primary cutaneous CD8-positive epidermotropic cytotoxic T cell lymphomas: A distinct clinicopathological entity with an aggressive clinical behavior. Am J Pathol 55:483-492, 1999.

4. Vermeer MH, van Doorn R, Dukers D, et al: CD8+ T cells in cutaneous T-cell lymphoma: Expression of cytotoxic proteins, Fas ligand, and killing inhibitory receptors and their relationship with clinical behavior. J Clin Oncol 19:4322-4329, 2001.